Thunderstorm Wind, Sherman
- When
- June 3, 5:50 PM CST
- Where
- Sherman County, 3.61 mi NNW of Loup City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 41.330, -99.000
Severe thunderstorms first developed across Central Nebraska during the late afternoon hours, gradually spreading southeast across portions of South Central Nebraska during the evening hours. The initial supercell development took place along and ahead of a northeast to southwest oriented surface trough, in an environment characterized by 1500 to 2500 J/kg MLCAPE and deep-layer shear of 35 to 40…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms first developed across Central Nebraska during the late afternoon hours, gradually spreading southeast across portions of South Central Nebraska during the evening hours. The initial supercell development took place along and ahead of a northeast to southwest oriented surface trough, in an environment characterized by 1500 to 2500 J/kg MLCAPE and deep-layer shear of 35 to 40 knots. Some storms quickly became outflow-dominant, with wind gusts of 60 to 64 MPH reported in Sherman and Hamilton Counties, and golf ball size hail in Merrick County. While the primary cluster of severe storms focused north of Interstate 80, an isolated severe storm also developed across southwest portions of South Central Nebraska, bringing quarter to golf ball size hail to parts of Gosper, Phelps and Harlan Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 3, 5:14 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 614 PM CDT THU JUN 3 2010 .AVIATION...00Z TAF. THUNDERSTORMS HAVE BEEN FORMING NEAR A TROUGH OF LOW PRESSURE THIS AFTERNOON. SO FAR THESE THUNDERSTORMS HAVE BEEN SCATTERED AND SHOULD REMAIN MAINLY TO THE NORTH OF THE KGRI TERMINAL AREA. THE MAIN QUESTION WILL BE WHETHER THEY CONTINUE TO DEVELOP TO THE SOUTH ALONG THE BOUNDARY...AND IF SO WILL THERE BE ENOUGH OF THEM THAT THEY WILL AFFECT THE KGRI TERMINAL. LATEST TRENDS ON THE RADAR ARE THAT THERE ARE A FEW TRYING TO DEVELOP TO THE SOUTH SO EXPECT THERE COULD BE A THUNDERSTORM THAT GETS INTO THE AREA. THE THUNDERSTORMS SHOULD BE GONE LATE THIS EVENING. WINDS WILL TURN TO THE NORTH WITH THE BOUNDARY AS IT MOVES INTO THE AREA. THE REMAINDER OF THE PERIOD SHOULD BE VFR. && .PREV DISCUSSION... /ISSUED 303 PM CDT THU JUN 3 2010/ SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. THE CHANCE FOR THUNDERSTORMS WILL BE THE MAIN CONCERN THROUGH THE PERIOD. EARLY AFTERNOON SURFACE ANALYSIS PLACED A TROUGH ACROSS WESTERN NEBRASKA INTO SOUTHEAST COLORADO. THIS FEATURE WILL GRADUALLY MOVE SOUTHEAST TONIGHT WHILE A COLD FRONT ALSO MOVES SOUTH AND EVENTUALLY MERGES WITH THE TROUGH ON FRIDAY MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE PRE FRONTAL TROUGH DURING THE MID TO LATE AFTERNOON HOURS AND THEN TRAVEL EAST/SOUTHEAST. THE 12Z NAM GENERALLY FOCUSES THE BETTER THUNDERSTORM CHANCES TONIGHT ACROSS NORTHERN PARTS OF THE FORECAST AREA CLOSER TO THE LOW LEVEL JET AXIS AND IN AN AREA OF H85 WARM AIR ADVECTION. THE 12Z NCEP 4KM WRF RUN FOR SPC HAS A BIT OF A DIFFERENT SCENARIO AND SUGGESTS STORMS THAT DEVELOP ACROSS THE HIGH PLAINS LATE THIS AFTERNOON WILL EVENTUALLY TAKE MORE OF A SOUTHEAST PATH WHICH WOULD GIVE SOUTHERN PARTS OF THE FORECAST AREA THE BETTER RAIN CHANCES. HAVE KEPT LOW CHANCE POPS GOING ACROSS THE ENTIRE FORECAST AREA FOR TONIGHT...AND GRADUALLY SHIFTED THEM SOUTHEAST WITH TIME ALONG WITH THE BOUNDARY. THE SEVERE WEATHER THREAT APPEARS TO BE MAINLY THIS EVENING WITH MOST FORECAST SCENARIOS SHOWING A SLIGHTLY SLOWER PROGRESSION TO THE TROUGH WHICH WOULD KEEP MOST STORMS WEST OF THE CWA THROUGH THE AFTERNOON. THE THREAT AREA (NORTH OF A LINE FROM PHILLIPSBURG TO YORK) STILL LOOKS ON TRACK WITH 0-1KM MLCAPE VALUES RISING INTO THE 1500-2500 J/KG RANGE NEAR THE TROUGH. THE FRONT STALLS ACROSS NORTHERN KANSAS ON FRIDAY...AND THOUGH AN ISOLATED THUNDERSTORM NEAR THE FRONT CAN NOT BE RULED OUT FRIDAY MORNING...THE CHANCES APPEAR SMALL ENOUGH TO KEEP OUT FOR NOW. THE BETTER CHANCE OF THUNDERSTORMS APPEARS TO BE DURING THE AFTERNOON IN THE SOUTHERN PORTION OF THE FORECAST AREA WHERE H85 WARM AIR ADVECTION IS MAXIMIZED AND THE LOW LEVEL JET BEGINS TO INCREASE LATE IN THE AFTERNOON. A FEW STRONG TO SEVERE STORMS AGAIN APPEAR POSSIBLE WITH 0-1KM MLCAPE VALUES OF 1500-2500 J/KG DURING THE LATE AFTERNOON. H85 WARM AIR ADVECTION SPREADS NORTH AND COVERS NEARLY THE ENTIRE FORECAST AREA FRIDAY NIGHT AS THE BOUNDARY SURGES A LITTLE FARTHER NORTH. THERE IS STILL SOME DISAGREEMENT BETWEEN THE NAM AND GFS IN EXACTLY WHERE THE FRONT WILL END UP...BUT THE GENERAL CONSENSUS WOULD PLACE THE GREATER THUNDERSTORMS CHANCES IN SOUTH CENTRAL NEBRASKA FOR MUCH OF FRIDAY NIGHT. LONG TERM...STARTING 12Z SATURDAY. PRIMARY FORECAST CONCERNS DURING THE EXTENDED FORECAST PERIOD CONTINUE TO BE CHANCES FOR PRECIPITATION. AS HAS BEEN FORECAST THE PAST COUPLE OF DAYS...THE UPPER LEVEL PATTERN OVER THE REGION WILL BE MOSTLY ZONAL DURING MUCH OF THE EXTENDED PERIOD...WITH SEVERAL MID LEVEL PERTURBATIONS MOVING THROUGH THE MEAN FLOW. SEVERAL WEAK SURFACE BOUNDARIES WILL ALSO BE PASSING THROUGH THE CWA DURING THE EXTENDED FORECAST PERIOD. ONE SUCH SURFACE BOUNDARY IS PROJECTED TO PUSH ACROSS THE CWA SATURDAY. AT THIS TIME THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST THIS BOUNDARY WILL CLEAR THE NORTHWESTERN HALF OF THE CWA BY 18Z SATURDAY...AND THEN THE REMAINDER OF THE CWA BY 00Z. ALL THREE MODELS INDICATE SOME INSTABILITY AHEAD OF THE BOUNDARY ACROSS SOUTHEASTERN PORTIONS OF THE CWA SATURDAY AFTERNOON...WITH 0-1 MLCAPE VALUES IN THE 1500-2000 J/KG RANGE. DEEP LAYER BULK SHEAR VALUES OF 25-35 KTS ARE ALSO FORECAST AHEAD OF THE BOUNDARY. IT ALSO APPEARS HOWEVER THAT THERE WILL BE QUITE A BIT OF INHIBITION SATURDAY WHICH SHOULD LIMIT THUNDERSTORM ACTIVITY. GIVEN ALL THIS AM CERTAINLY NOT ANTICIPATING A BIG SEVERE WEATHER OUTBREAK...BUT IF A FEW STORMS CAN FIRE THEN CERTAINLY A FEW ISOLATED HAIL REPORTS WILL BE POSSIBLE. THE LATEST OPERATIONAL GFS AND EC INDICATE HIGH PLAINS CONVECTION COULD PUSH INTO WESTERN PORTIONS OF THE CWA SUNDAY...SO HAVE GONE AHEAD AND INSERTED SLIGHT CHANCE POPS ACROSS OUR WEST FOR SUNDAY. A LOW LEVEL JET IS EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF OUR CWA SUNDAY NIGHT INTO MONDAY MORNING...WITH SOUTHERLY FLOW ALONG THE AXIS OF THE JET RIDING ACROSS A WEAK SURFACE BOUNDARY OVER CENTRAL TO NORTHERN KANSAS. THE LOW LEVEL THETA-E ADVECTION...CONVERGENCE...AND ISENTROPIC UPGLIDE ALONG THE 305-310 K SURFACES APPEAR AS THOUGH THEY WILL BE SUFFICIENT ENOUGH FOR PRECIPITATION ACROSS WESTERN PORTIONS OF THE CWA SUNDAY NIGHT. THIS AREA OF PRECIPITATION IS THEN EXPECTED TO SHIFT EASTWARD ACROSS THE CWA AS THE AXIS OF THE LOW LEVEL JET ALSO SHIFTS EAST. PRECIPITATION ALSO APPEARS TO BE A GOOD BET ACROSS OUR EAST DURING THE DAY MONDAY AS THETA-E ADVECTION AND ISENTROPIC UPGLIDE PERSISTS. YET ANOTHER LOW LEVEL JET MAY PRODUCE PRECIPITATION ACROSS THE AREA MONDAY NIGHT INTO TUESDAY MORNING...WITH A FEW LINGERING THUNDERSTORMS POSSIBLE POST SUNRISE TUESDAY. KEPT SLIGHT CHANCE POPS GOING ACROSS THE CWA FOR WEDNESDAY AS MODELS INDICATE YET ANOTHER MID LEVEL PERTURBATION WILL PROVIDE ENOUGH OMEGA FOR PRECIPITATION OVER THE AREA. KEPT THURSDAY DRY FOR NOW. TEMPERATURES WILL CONTINUE AT NEAR TO SLIGHTLY ABOVE NORMAL LEVELS THROUGH MUCH OF THE EXTENDED FORECAST PERIOD. THE ONLY EXCEPTION WILL BE MONDAY WHEN CLOUD COVER...PRECIPITATION...AND UPSLOPE SURFACE FLOW WILL LIKELY PROMOTE COOLER TEMPERATURES. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 646 PM CDT THU JUN 3 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 646 PM CDT THU JUN 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL MOVE EAST AND SPREAD ACROSS THE OUTLOOK AREA TONIGHT. A FEW OF THE THUNDERSTORMS COULD BE SEVERE ALONG AND NORTH OF A LINE FROM LOUP CITY TO CENTRAL CITY NEBRASKA...WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH THE MAIN HAZARDS. SEVERE WEATHER IS EXPECTED THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AFTERNOON SOUTHEAST OF A LINE FROM YORK NEBRASKA TO STOCKTON KANSAS...WITH THE CHANCE FOR STORMS SPREADING NORTH ACROSS THE ENTIRE OUTLOOK AREA FOR FRIDAY NIGHT. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE LATE FRIDAY AFTERNOON AND EVENING...PRIMARILY SOUTHEAST OF A LINE FROM HEBRON NEBRASKA TO OSBORNE KANSAS. THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING...GENERALLY SOUTHEAST OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...AN ISOLATED STORM OR TWO COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH. THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST FOR SUNDAY...GENERALLY WEST OF HIGHWAY 281. FINALLY...INTERMITTENT CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR THE ENTIRE OUTLOOK AREA SUNDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND MIDNIGHT NORTH OF A LINE FROM PHILLIPSBURG KANSAS TO YORK NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
624 PM CDT THU JUN 3 2010
NEZ040-040000-
GREELEY NE-
624 PM CDT THU JUN 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY COUNTY UNTIL 700
PM CDT...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ERICSON...OR 16 MILES NORTHEAST OF ORD...
MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPALDING...AND RURAL AREAS OF NORTHERN GREELEY COUNTY.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4174 9828 4154 9828 4171 9876 4174 9876
4175 9828
TIME...MOT...LOC 2323Z 281DEG 26KT 4174 9867
PFANNKUCHThe Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
A few tree limbs were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228700, 228702, 228703, 228705, 228706, 228707, 228708, 228709, 228710, 228711, 228713, 228714, 228715, 228716.